Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 313, NWS Raleigh, NC

August 8, 20124 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 8, 2012, 4:32 PM EDT for 4 counties in North Carolina. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 4:32 PM EDT (20:32 UTC)
Expired
Aug 8, 2012, 5:30 PM EDT
In force
58 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Franklin County, NC, Granville County, NC, Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 74 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:40 PM EDTHAIL 13 Ne Henderson, NC
Aug 8, 4:55 PM EDTTSTM WND DMG3 Nne Dabney, NCPOWERLINES DOWN AT ROUTE 39 AND STAGECOACH ROAD. TIME ESTIMATED BY RADAR.
Aug 8, 5:10 PM EDTHAIL 13 Nnw Middleburg, NC1 INCH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1213 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS52 KRAH 082032
SVRRAH
NCC069-077-181-185-082130-
/O.NEW.KRAH.SV.W.0313.120808T2032Z-120808T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN CENTRAL NORTH CAROLINA
  NORTHEASTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA
  VANCE COUNTY IN CENTRAL NORTH CAROLINA
  WARREN COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HENDERSON...MOVING SOUTH AT 5 MPH. QUARTER
  SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  HENDERSON...
  SOUTH HENDERSON...
  GILLBURG...

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 233.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3625 7797 3615 7804 3614 7805 3614 7862
      3655 7878 3655 7806
TIME...MOT...LOC 2032Z 347DEG 5KT 3635 7842

$$

ELLIS
4 follow-up statements
660 
WWUS52 KRAH 082046
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
446 PM EDT WED AUG 8 2012

NCC069-077-181-185-082130-
/O.CON.KRAH.SV.W.0313.000000T0000Z-120808T2130Z/
FRANKLIN NC-GRANVILLE NC-VANCE NC-WARREN NC-
446 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WARREN...VANCE...NORTHEASTERN GRANVILLE AND NORTHERN FRANKLIN
COUNTIES...

AT 440 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM.  THIS
STORM WAS LOCATED NEAR HENDERSON...MOVING SOUTH AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SOUTH HENDERSON...
AFTON...GILLBURG...ARCOLA...KITTRELL...INGLESIDE AND CENTERVILLE.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 233.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL NORTH OF 
HENDERSON.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3625 7797 3615 7804 3614 7805 3614 7862
      3655 7878 3655 7806
TIME...MOT...LOC 2045Z 347DEG 5KT 3633 7841

$$

ELLIS
954 
WWUS52 KRAH 082100
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT WED AUG 8 2012

NCC069-077-181-185-082130-
/O.CON.KRAH.SV.W.0313.000000T0000Z-120808T2130Z/
FRANKLIN NC-GRANVILLE NC-VANCE NC-WARREN NC-
500 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WARREN...VANCE...NORTHEASTERN GRANVILLE AND NORTHERN FRANKLIN
COUNTIES...

AT 455 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM.  THIS
STORM WAS LOCATED NEAR HENDERSON...MOVING SOUTH AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... SOUTH HENDERSON...
AFTON...GILLBURG...ARCOLA...KITTRELL...INGLESIDE AND CENTERVILLE.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 233.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3625 7797 3615 7804 3614 7805 3614 7862
      3655 7878 3655 7806
TIME...MOT...LOC 2100Z 347DEG 5KT 3631 7840

$$

ELLIS
872 
WWUS52 KRAH 082118
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT WED AUG 8 2012

NCC077-082128-
/O.CAN.KRAH.SV.W.0313.000000T0000Z-120808T2130Z/
GRANVILLE NC-
518 PM EDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANVILLE COUNTY 
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 206.

LAT...LON 3625 7797 3614 7805 3614 7851 3617 7850
      3618 7851 3624 7851 3646 7851 3652 7849
      3652 7847 3655 7845 3655 7806
TIME...MOT...LOC 2118Z 347DEG 5KT 3629 7839

$$

NCC069-181-185-082130-
/O.CON.KRAH.SV.W.0313.000000T0000Z-120808T2130Z/
FRANKLIN NC-VANCE NC-WARREN NC-
518 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WARREN...VANCE AND NORTHERN FRANKLIN COUNTIES...

AT 513 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM.  THIS
STORM WAS LOCATED NEAR SOUTH HENDERSON...OR NEAR HENDERSON...MOVING
SOUTH AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
QUARTER SIZED HAIL.
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... GILLBURG...ARCOLA...
KITTRELL...INGLESIDE AND CENTERVILLE.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 209 AND 233.

LARGE HAIL WILL DAMAGE VEHICLES...WINDOWS AND SOME ROOFS. SEVERE
WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE
HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS NOW AND STAY AWAY FROM THE WINDOWS. MANY
LIGHTNING STRIKES WILL OCCUR WELL AHEAD OF THE HEAVY RAIN AND GUSTY
WINDS. IF YOU CANNOT SEEK SHELTER INDOORS TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3625 7797 3614 7805 3614 7851 3617 7850
      3618 7851 3624 7851 3646 7851 3652 7849
      3652 7847 3655 7845 3655 7806
TIME...MOT...LOC 2118Z 347DEG 5KT 3629 7839

$$

ELLIS
566 
WWUS52 KRAH 082129
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
529 PM EDT WED AUG 8 2012

NCC069-181-185-082139-
/O.EXP.KRAH.SV.W.0313.000000T0000Z-120808T2130Z/
FRANKLIN NC-VANCE NC-WARREN NC-
529 PM EDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR WARREN...VANCE AND NORTHERN
FRANKLIN COUNTIES EXPIRES AT 530 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE.

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL
FREE 1...8 7 7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN RALEIGH.

WHILE THE IMMEDIATE SEVERE WEATHER THREAT HAS DISSIPATED...ADDITIONAL
SEVERE WEATHER IS POSSIBLE DURING THE NEXT FEW HOURS. BE PREPARED TO
MOVE QUICKLY TO AN INTERIOR ROOM OF A SAFE SHELTER IF A WARNING IS
ISSUED.

LAT...LON 3625 7797 3614 7805 3614 7851 3617 7850
      3618 7851 3624 7851 3646 7851 3652 7849
      3652 7847 3655 7845 3655 7806
TIME...MOT...LOC 2129Z 347DEG 5KT 3628 7839

$$

ELLIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:00 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 8, 3:00 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED AUG 8 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING. WEAK SFC HIGH PRESSURE WILL BUILD OVER
THE AREA ON THURSDAY BEFORE A STRONG SFC COLD FRONT PUSHES ACROSS
THE AREA FROM THE WEST LATE FRIDAY AND INTO SATURDAY.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 300 PM WEDNESDAY...

TONIGHT:
AS ONE SHORTWAVE EXITS OFFSHORE...ANOTHER WELL DEFINED MID/UPPER
LEVEL SHORTWAVE VORT OVER WVA WILL PROGRESS SLOWLY EASTWARD ACROSS
NC AND VA BETWEEN 18Z TO 06 TONIGHT. STORMS HAVE FIRED QUICKLY ALONG
THE LEADING EDGE OF THE DPVA ASSOCIATED WITH THIS WAVE AND IN THE
STEEP LOW-LEVEL LAPSE RATES AXIS ALIGNED OVER WESTERN NC WHERE
DAYTIME HEATING HAS BEEN ABATED BY THE SLOW EROSION OF LOW CLOUDS TO
THE EAST. MODERATE INSTABILITY ON THE ORDER OF 2000-2500 J/KG HAS
DEVELOPED AND IS EXPANDING EASTWARD AS AFTERNOON TEMPERATURES WARM
UNIFORMLY INTO THE UPPER 80S...FURTHER AIDED BY MODEST MID-LEVEL
LAPSE RATES BETWEEN 6.5-7.0 AS DRIER...AS SLIGHTLY COOLER AIR ALOFT
SPREADS INTO THE AREA FROM THE WEST.

WHILE THE DRIER AIR SHOULD LIMIT COVERAGE...ANY STORM THAT CAN
ACHIEVE A DEEP UPDRAFT WILL ALSO HAVE THE POTENTIAL TO PRODUCE
STRONG TO DAMAGING THUNDERSTORM WINDS...WITH SPC MESOANALYSIS
INDICATING 1000 TO 1200 J/KG OF DCAPE ACROSS WESTERN NC  AND
VIRGINIA. STORMS HAVE EXHIBITED LITTLE EASTWARD MOVEMENT AT THIS
TIME...BUT EXPECT THIS TO CHANGE AS FORCING BEGINS TO PIVOT
EASTWARD. CONFIDENCE IS LOW ON HOW MUCH DOWNSTREAM
DEVELOPMENT/SUSTAINMENT WE WILL SEE...WITH SOME OF THE NEW THE NEW
12Z WRF CAM MODELS NOW SHOWING A CONVECTIVE LINE/CLUSTER MOVING
THROUGH THE ENTIRE FORECAST AREA THROUGH 03Z THIS EVENING.

WILL INCREASE POPS THIS AFTERNOON AND EVENING WITH LIKELY POPS
IN THE WEST TO CHANCE POPS EVERYWHERE ELSE. STORMS SHOULD BE OUT OF
THE AREA BY OR BEFORE 06Z AS SHORTWAVE WAVE SHIFTS EAST OF THE AREA.

ANY DEBRIS CLOUDINESS SHOULD DIMINISH...GIVING WAY TO MOSTLY CLEAR
SKIES OVERNIGHT WITH THE POTENTIAL FOR FOG/STRATUS TO DEVELOP
EARLY THURSDAY MORNING. OVERNIGHT LOWS TONIGHT 69-73.

THURSDAY AND THURSDAY NIGHT:
CENTRAL NC WILL LIE BETWEEN SYSTEMS/SHORTWAVE TROUGHS ON THURSDAY...
AS LEAD SHORTWAVE ENERGY CURRENTLY OVER THE UPPER MIDWEST DIGS
SOUTHEAST INTO THE TN VALLEY DURING THE DAY. WITH ONLY AVAILABLE
FORCING IN THE MEANS OF STRONG DAYTIME HEATING...EXPECT NO MORE THAN
ISOLATED POPS THURSDAY AFTERNOON...WITH MOSTLY SUNNY SKIES YIELDING
FULL SUN THICKNESSES IN THE LOWER 90S.

POPS WILL ACTUALLY BE ON THE INCREASE THURSDAY NIGHT/EARLY FRIDAY
MORNING AS THE AFOREMENTIONED LEAD SHORTWAVE TROUGH OVER THE TN
VALLEY ADVANCES EASTWARD...GETTING STRETCHED BY THE ANOMALOUSLY DEEP
CLOSED MID/UPPER LOW SETTLING OVER THE GREAT LAKES/OHIO VALLEY.
RENEWED WARM MOIST AIR ADVECTION WILL SUPPORT AN AREA SHOWERS
OVERSPREADING CENTRAL NC FROM THE WEST/SOUTHWEST. WILL INCREASE POPS
INTO THE CHANCE CATEGORY...ACROSS WESTERN AND CENTRAL PORTIONS OF
THE PIEDMONT TO SLIGHT ACROSS THE FAR NE COASTAL PLAIN. MINS
THURSDAY NIGHT 70 TO 75.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY /...
AS OF 250 PM WEDNESDAY...

FRIDAY:
A SHORTWAVE TROUGH IS EXPECTED TO DIVE SOUTH OUT OF CANADA AND
DEEPEN FROM THE GREAT LAKES TO THE TN VALLEY FRIDAY AND
SATURDAY...BRING THE POTENTIAL FOR A COUPLE ROUNDS OF SEVERE STORMS
THIS WEEKEND.  THE LATEST DAY 3 CONVECTIVE OUTLOOK FROM SPC HAS ALL
OF CENTRAL IN A SLIGHT RISK ON FRIDAY.

A LEAD SHORTWAVE...CURRENTLY NEAR THE DAKOTAS WILL SWING SOUTH
TOWARD THE SOUTHERN APPALACHIANS THURSDAY...WITH MODELS SHOWING THE
REMNANT SHEARED VORT LOBE CROSSING CENTRAL NC MID TO LATE DAY
FRIDAY.  SOME ONGOING WARM ADVECTION SHOWERS/STORMS WILL BE POSSIBLE
OVER THE FOOTHILLS AND WESTERN PIEDMONT FRIDAY MORNING...WITH AN
EASTWARD SHIFT IN ACTIVITY DURING THE DAY AS DPVA OVERRUNS A MOIST
AND INCREASINGLY UNSTABLE AIRMASS OVER THE PIEDMONT AND COASTAL
PLAIN.  FORECAST SOUNDINGS SHOW PW VALUES APPROACHING 2 INCHES EAST
OF THE TRIAD WITH CONSIDERABLE CLOUD COVER TO START THE DAY.
THUS...THE DEGREE OF DESTABILIZATION WILL BE SOMEWHAT IN
QUESTION...ALTHOUGH WARM ADVECTION WILL AID IN PUSHING TEMPS INTO
THE UPPER 80S TO LOWER 90S...AND SREF PROBS SUGGEST 1000-2000 J/KG
OF MLCAPE WILL BE ATTAINABLE.  MID LEVEL FLOW WILL BE STEADILY
INCREASING FROM THE WEST AS THE UPPER TROUGH DEEPENS WEST OF THE
MOUNTAINS...AND 0-6KM BULK SHEAR MAY REACH 30 KTS FRIDAY AFTERNOON.
UNIDIRECTIONAL DEEP LAYER FLOW SHOULD FAVOR MAINLY MULTICELL
CLUSTERS AND A DAMAGING WIND THREAT.  HAVE LEFT CHANCE POPS OVER THE
WEST AND TRIMMED BACK POPS IN THE EAST PRIOR TO 18Z....WITH LIKELY
POPS IN THE AFTERNOON.

FRIDAY NIGHT THROUGH SATURDAY NIGHT:
POPS SHOULD TREND DOWNWARD FRIDAY NIGHT....DEPENDING ON HOW QUICKLY
CONVECTION EVOLVES FRIDAY AFTERNOON...AS THE INITIAL FORCING
DEPARTS.   THE COLD FRONT IS FORECAST TO BE WELL WEST OF THE
MOUNTAINS OVERNIGHT AS THE MAIN TROUGH AXIS SWINGS THROUGH THE OH/TN
VALLEYS. SHOWERS AND STORMS MAY BEGIN TO REDEVELOP SATURDAY MORNING
AS THE FRONT AND/OR PREFRONTAL TROUGH EMERGE OVER THE WESTERN
PIEDMONT.  STRONG TO SEVERE CONVECTION IS POSSIBLE AGAIN ON SATURDAY
AS THE FRONTAL FORCING AND STRONGER DEEP LAYER WIND FIELDS CROSS
CENTRAL NC.  ONGOING CONVECTION AND CLOUD COVER MAY LIMIT CAPE
DEVELOPMENT AND COVERAGE OF SEVERE STORMS...BUT OVERALL COVERAGE OF
CONVECTION COULD STILL BE SCATTERED TO NUMEROUS AS PW VALUES HOVER
NEAR W INCHES...ESPECIALLY OVER THE COASTAL PLAIN.

HIGHS SATURDAY ARE TRICKY DEPENDING ON THE TIMING OF THE
FRONT/CONVECTION....BUT A STRONGER THAN NORMAL WEST TO EAST GRADIENT
SHOULD BE EXPECTED...AND THE CURRENT FORECAST WILL SHOW LOW TO MID
80S WEST AND UPPER 80S EAST.

MODELS HAVE SHOWN A SLOWING TREND WITH THE FRONT...AND THE 12Z IS
EVEN A BIT SLOWER THAN ITS PREVIOUS RUN.  THE ECMWF WOULD SUGGEST
THE FRONT WILL MAKE IT ALL THE WAY TO THE COAST...BUT IF IT HANGS UP
NEAR THE EASTERN PIEDMONT AND COASTAL PLAIN LIKE THE GFS
SHOWS...CONVECTION MAY BE POSSIBLE WELL INTO THE OVERNIGHT PERIOD.
LOWS UPPER 60S TO AROUND 70.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 230 PM WEDNESDAY...

THE COLD FRONT IS EXPECTED TO MOVE TO THE COAST AND EVENTUALLY WASH
OUT AS HIGH PRESSURE BRIEFLY BUILDS ACROSS THE REGION AND RELATIVELY
ZONAL FLOW DEVELOPS ALOFT.  DRIER AIR WITH DEWPOINTS POTENTIALLY IN
THE UPPER 50S TO LOWER 60S IS FORECAST TO FILTER INTO THE AREA
BEHIND THE FRONT ON SUNDAY.  MODELS SHOW A SHORTWAVE CROSSING THE
MIDWEST AND APPALACHIANS LATE MONDAY OR TUESDAY...THOUGH ITS
UNCERTAIN HOW QUICKLY THE POST-FRONTAL AIRMASS WILL RECOVER BY
THEN.  WE WILL KEEP POPS AT SLIGHT CHANCE DURING THE AFTERNOON HOURS
THROUGH THE PERIOD...WITH HIGHS RETURNING TO AROUND NORMAL BY
MIDWEEK.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 150 PM WEDNESDAY...

SLOW WEST TO EAST EROSION OF LOW CLOUDS STILL HAS KRWI AND KFAY
HANGING ON TO SOME MVFR CEILINGS FOR THE MOMENT...BUT EXPECT
CEILINGS TO IMPROVE TO VFR VERY SOON.

THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EARLY
EVENING...AN UPPER LEVEL DISTURBANCE WILL PROGRESS EAST THROUGH
CENTRAL NC THROUGH 06Z TONIGHT...PROVIDING AMPLE LIFT TO SUPPORT
SCATTERED SHOWERS AND STORMS. IN FACT...SOME OF THE NEWER MODEL
GUIDANCE FILTERING IN SUGGESTS CONVECTION COULD BE MORE WIDESPREAD
AND COULD POSSIBLY IMPACT ALL TAF SITES BETWEEN 18Z IN THE WEST...TO
AROUND 03Z ACROSS THE EAST/SOUTHEAST. FOR NOW WILL INCLUDE THUNDER
AT KINT AND KGSO ONLY...AND WILL MONITOR LATEST RADAR TRENDS BEFORE
ADDING THE MENTION OF THUNDER AND ASSOCIATED SUB-VFR CONDITIONS TO
ANY OTHER TAF SITES.

DEBRIS CLOUDINESS SHOULD CLEAR/SCATTER OUT BY MIDNIGHT...GIVING WAY
TO MOSTLY CLEAR SKIES. WITH LIGHT SOUTHERLY WINDS AND CONTINUED
HIGH DEWPOINTS IN THE LOWER 70S...THERE IS THE POTENTIAL FOR SOME
FOG/STRATUS...ESPECIALLY IN THE EAST WHERE NEAR SURFACE MOISTURE
IS HIGHER.

ANY STRATUS/FOG SHOULD LIFT VERY QUICKLY THURSDAY MORNING(BY 13-14Z)
WITH PREDOMINATELY VFR CONDITIONS AND ONLY ISOLATED SHOWER/STORMS
POSSIBLE. A STRONGER MID LEVEL TROUGH AND ASSOCIATED SURFACE
BOUNDARY WILL BRING INCREASING CHANCES FOR SHOWERS AND T-STORMS
LATE THURSDAY NIGHT/FRIDAY MORNING...CONTINUING  FRIDAY AFTERNOON
INTO FRIDAY NIGHT AND POSSIBLY LINGER INTO THE COASTAL PLAIN THROUGH
SATURDAY MORNING. A TRANSITION TO A MORE TRANQUIL WEATHER PATTERN
ANTICIPATED FOR SUNDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...BLS
LONG TERM...BLS
AVIATION...CBL
Hazardous weather outlook, Aug 8, 3:50 PM EDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT WED AUG 8 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-092000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
350 PM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH EARLY
THIS EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SEVERE
THUNDERSTORM WIND GUSTS UP TO 60 MPH. HAIL UP TO THE SIZE OF
PENNIES ARE ALSO POSSIBLE

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND
FRIDAY NIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Aug 8, 3:48 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
348 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND GST     BURLINGTON APT          36.03N  79.48W
08/08/2012  M49 MPH          ALAMANCE           NC   ASOS

            THE BURLINGTON ASOS REPORTED A WIND GUST TO 43
            KNOTS...49 MPH...AT 338 PM.

&&

EVENT NUMBER RAH1200834

VINCENT
Local storm report, Aug 8, 3:50 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     ELON COLLEGE            36.10N  79.51W
08/08/2012                   ALAMANCE           NC   TRAINED SPOTTER

            TREE DOWN IN ELON... TIME ESTIMATED BY RADAR

&&

EVENT NUMBER RAH1200835

SEC
Local storm report, Aug 8, 3:59 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT WED AUG 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             2 S ALTAMAHAW           36.15N  79.50W
08/08/2012  E0.75 INCH       ALAMANCE           NC   PUBLIC

            PENNY SIZE HAIL NORTH OF BURLINGTON

&&

EVENT NUMBER RAH1200836

SEC
Special weather statement, Aug 8, 4:29 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT WED AUG 8 2012

NCZ008>010-082130-
GRANVILLE-VANCE-WARREN-
429 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE AND GRANVILLE
COUNTIES THROUGH 530 PM EDT...

AT 429 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
HENDERSON...STATIONARY.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GILLBURG.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 202 AND 233.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3654 7814 3627 7796 3620 7801 3621 7805
      3621 7811 3625 7814 3624 7816 3625 7817
      3627 7830 3623 7834 3623 7838 3619 7840
      3619 7856 3654 7880
TIME...MOT...LOC 2029Z 289DEG 1KT 3632 7838

ELLIS
Special weather statement, Aug 8, 4:29 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT WED AUG 8 2012

NCZ073-074-082115-
MONTGOMERY-STANLY-
429 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS STANLY AND MONTGOMERY
COUNTIES THROUGH 515 PM EDT...

AT 428 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTH OF BADIN...OR ABOUT 6 MILES SOUTHEAST OF ALBEMARLE...MOVING
EAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ALBEMARLE AND TROY.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN MINOR FLOODING AND PONDING OF WATER ON AREA ROADWAYS. MOTORISTS
ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3551 7989 3518 7985 3517 8011 3519 8011
      3519 8012 3517 8014 3517 8016 3517 8017
      3516 8023 3521 8025 3520 8029 3550 8030
TIME...MOT...LOC 2028Z 257DEG 6KT 3532 8008

VINCENT
Special weather statement, Aug 8, 4:30 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT WED AUG 8 2012

NCZ040-076-082130-
CHATHAM-LEE-
430 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS LEE AND CHATHAM COUNTIES
THROUGH 530 PM EDT...

AT 429 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
EASTERN CHATHAM AND LEE COUNTIES.  THE STRONGEST STORMS WERE LOCATED
NEAR BYNUM AND SANFORD...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE JORDAN LAKE...MONCURE
AND SANFORD.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 69 AND 84.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 386.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3586 7911 3587 7891 3585 7891 3562 7899
      3558 7892 3535 7914 3532 7922 3535 7927
      3539 7928 3584 7925 3584 7924 3588 7925
TIME...MOT...LOC 2029Z 321DEG 12KT 3576 7911

22

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:48 PM EDTSpecial Weather StatementRAHForsyth42 min
Aug 8, 1:17 PM EDTSpecial Weather StatementRAHForsyth58 min
Aug 8, 1:31 PM EDTAreal Flood AdvisoryRAHForsyth63 min
Aug 8, 1:59 PM EDTSpecial Weather StatementRAHForsyth61 min
Aug 8, 2:11 PM EDTSpecial Weather StatementRAHGuilford64 min
Aug 8, 2:34 PM EDTSevere Thunderstorm WarningRAHGuilford56 min
Aug 8, 2:54 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford66 min
Aug 8, 3:06 PM EDTAreal Flood AdvisoryRAHGuilford73 min
Aug 8, 3:43 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Randolph62 min
Aug 8, 4:29 PM EDTSpecial Weather StatementRAHVance, Warren61 min
Aug 8, 4:30 PM EDTSpecial Weather StatementRAHChatham, Lee60 min
Aug 8, 4:52 PM EDTSpecial Weather StatementRAHAnson, Montgomery, Moore, Richmond, Stanly53 min
Aug 8, 5:09 PM EDTSevere Thunderstorm WarningRAHHarnett, Lee66 min
Aug 8, 5:25 PM EDTAreal Flood AdvisoryRAHLee107 min
Aug 8, 5:32 PM EDTSpecial Weather StatementRAHMontgomery, Stanly58 min
Aug 8, 5:34 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren56 min
Aug 8, 5:43 PM EDTSpecial Weather StatementRAHGranville, Vance, Warren62 min
Aug 8, 5:43 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly62 min
Aug 8, 5:51 PM EDTSpecial Weather StatementRAHDurham, Granville54 min
Aug 8, 6:07 PM EDTSpecial Weather StatementRAHAnson, Cumberland, Hoke, Richmond, Scotland53 min
Aug 8, 6:19 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Richmond, Stanly3 hr
Aug 8, 6:26 PM EDTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Nash, Warren64 min
Aug 8, 6:33 PM EDTSpecial Weather StatementRAHWake57 min
Aug 8, 6:34 PM EDTSpecial Weather StatementRAHWake41 min
Aug 8, 6:47 PM EDTSevere Thunderstorm WarningRAHFranklin, Granville, Wake58 min
Aug 8, 7:11 PM EDTSpecial Weather StatementRAHScotland49 min
Aug 8, 7:21 PM EDTSevere Thunderstorm WarningRAHFranklin, Johnston, Nash, Wake, Wilson54 min
Aug 8, 7:34 PM EDTAreal Flood AdvisoryRAHWake54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.